MAUDE Adverse Event Report: FENWAL INTERNATIONAL INC. AMICUS SEPARATOR SYSTEM; AMICUS APHERESIS KIT

FENWAL INTERNATIONAL INC. AMICUS SEPARATOR SYSTEM; AMICUS APHERESIS KIT
Model Number N/A
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 05/16/2018
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported that a facility using their collected platelet product reported a patient experienced an adverse reaction post platelet transfusion.Post platelet transfusion, the platelet product tested positive for acinetobacter baumannii complex.The saline flushed transfused platelet bag also tested positive for staphylococcus saprophyticus.The platelet product was collected on (b)(6) 2018.The collected platelets were treated with pas.The patient was transfused with the platelet product on (b)(6) 2018.Both production plants involved in the manufacture of amicus kits were tested for the present bacteria.Neither plant tested positive for acinetobacter baumannii complex or staphylococcus saprophyticus.Additional information on specifics of this incident can be found in 3003925919-2018-00004.During an amicus donation, two platelet products may be collected.The donation related to the platelet transfusion did involve two collected platelet products.The co-product was tracked and subsequently tests for bacteria.The test results were negative for bacteria.If the amicus kit and/or solutions were the source of the bacteria, it could be expected that both collected platelet products from the single donation would contain the bacteria.The platelet product was further processed with an intercept product which involves extra processing, handling, components and other opportunities for contamination to occur.The following information has been reported to us by the (b)(4) regarding the cdc investigation: a.Baumannii was isolated and the following cdc investigation results are considered relevant to the investigation.Whole genome sequenced by cdc; 4 isolates, 100% identical to each other; when comparing between cases there are 24-25 snps between the isolates; difference: 0.007%.A batch traceability was performed for the solutions used in amicus kit product code 4r2340 batch fa18a25104.There are no common pre-attached solution subassembly lot numbers between the two amicus kit lots involved in three recently reported cases in 2018.There are no related complaints against other amicus kit batches that used the same solution batches.Both production plants involved in the manufacture of amicus kits were tested for the present bacteria.Neither plant tested positive for acinetobacter baumannii complex.Investigation results thus far: there is no evidence implicating our products as a root cause for the acinetobacter contamination incidences as shown in the following analyses.A capa investigation has been opened and the next steps were discussed with the fda: 3rd party microbiologic tests at both production units have been initiated.Testing on the arc isolates of acinetobacter have been initiated to evaluate resistance to moist heat and radiation.Reviewing manufacturing capa, issues and nonconformities to determine if any have the ability to impact integrity and/or sterility of the kits.Investigations from fda/cdc have been requested to confirm data along with a request for dna sequence data, not available to the public at this time.With the investigation in process, a follow-up report will be provided.
 
Event or Problem Description
The following information was sent to the fda on march 14, 2019 in response to a letter received on january 28, 2019 asking for additional information regarding this reported incident.Fresenius kabi is the manufacturer of the amicus separator system.The american red cross (arc) uses the medical device to collect platelets from a donor and then further manufactures the platelet product.The collected platelet product is then distributed to arc's customers such as hospitals and\or other facilities for patients needing platelet transfusions.The incident reported in this mdr was reported to us by arc but pertains to a patient whom experienced an adverse reaction at the hospital/facility that received the platelets from american red cross (not directly from fresenius kabi).Fresenius kabi does not have the infused patient's information.Patient information may be available from another mdr reported by the cerus corporation which we believe to be the same incident.Their report number is 3003925919-2018-00004.Complaint (b)(4)was received against material code 4r2340, lot number fa18a25104.The customer states that a facility using their collected platelet product experienced an adverse reaction post platelet transfusion (assumed to be due to bacterial contamination).Neither a sample nor picture were available for further evaluation.Complaint (b)(4)investigation results: reviewed lot manufacturing records for any documented exceptions on the finished good lot and associated solution batches.No exceptions were found.Reviewed manufacturing records for results of in-process and final release quality tests.Results were satisfactory.The bacteria reported was not identified in the haina, dominican republic microbial flora.Performed a review on complaints received for affected lot and other amicus kit batches that used the same solution batches.No complaints have been reported for adverse reactions or bacterial contamination on any of the lots reviewed.A review of capas was conducted and there are no capas related to the deficiency listed in this complaint.Conclusion: the above investigation for this lot does not reveal any process, product or manufacturing nonconformity that would contribute to bacterial contamination.The lot meets all the release requirements.

Brand Name
AMICUS SEPARATOR SYSTEM
Common Device Name
AMICUS APHERESIS KIT
Manufacturer (Section D)
FENWAL INTERNATIONAL INC.
carretera sanchez km 18.5
parque industrial itabo zona f
haina, san cristobal,
DR 
MDR Report Key8166380
Report Number3004548776-2018-00003
Device Sequence Number16643648
Product Code GKT
UDI-Device Identifier04086000101325
UDI-Public010408600010132510FA18A251041118012517190430
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
BK960005
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/28/2018
Report Date (Section F) 11/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2019
Device Model NumberN/A
Device Catalogue Number4R2340
Device Lot NumberFA18A25104
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/28/2018
Event Location Hospital
Date Report to Manufacturer11/28/2018
Initial Date Received by Manufacturer 11/28/2018
Supplement Date Received by Manufacturer11/28/2018
Initial Report FDA Received Date12/14/2018
Supplement Report FDA Received Date03/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;